Flash Flood, Meigs
- When
- July 11, 8:30 PM EST to 9:50 PM EST
- Where
- Meigs County, 2 mi SE of Decatur to 3 mi SE of Big Spg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.499, -84.775
Minor flooding of roadways across Meigs County.
A warm and humid air mass remained in place. Diurnal convection produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A warm and humid air mass remained in place. Diurnal convection produced isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 11, 6:27 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 727 PM EDT Sun Jul 11 2021 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM... (Tonight and Monday)... -Warm and humid with scattered showers and thunderstorms with greatest coverage in the afternoon hours -Isolated damaging winds possible with any stronger storms along with heavy rainfall and the possibility of localized flooding We remain in a relatively stagnant pattern between an upper low over the Mississippi Valley and a ridge to our east. We will continue to be in a rather warm and moist air mass for the short term period. Scattered showers and thunderstorms this afternoon will wane overnight with the loss of heating, before coverage ramps up again Monday. The greatest coverage will be during peak heating again on Monday when convective energy will be highest. A few of the storms may become strong this afternoon and again Monday, with strong gusty winds and heavy rainfall the main threats. Any area that sees repeated or prolonged heavy rainfall will be at risk for localized flooding. These threats will be highlighted in the HWO. LW .LONG TERM...(Monday Night through Sunday)... Key Messages: 1. Scattered to numerous showers and thunderstorms are expected early in the week and next weekend with decreased rain chances mid- week. Locally heavy rainfall and isolated flooding remain of concern through Tuesday. 2. Seasonally hot and humid temperatures are expected through the period, typical of mid-July. Monday Night through Thursday At the start of the period, a mid/upper trough and closed low will be centered near the Mississippi River Valley with a near 6,000 meter 500mb high over the western Atlantic. At the surface, weak low pressure will be centered over Illinois with the Bermuda High strengthening to over 1,025mb. This initial setup will keep Southern Appalachia in a warm, moist pattern via broad southwesterly flow and slightly above normal 500mb heights of 5,900 to 5,920 meters. As such, lingering convection from Monday will start PoPs at the beginning of the period, especially over the higher terrain. Diurnal heating/instability and surface ridging will make for a warm, moist environment for the day on Tuesday with PWAT values generally nearing 1.7". These values are near the 90th percentile for this time of year based on BNA and FFC sounding climatologies. With all of these considerations and embedded shortwave energy, scattered to numerous showers and thunderstorms will continue on Tuesday, especially focused over the terrain. Efficient rainfall rates are expected in any stronger storms, so localized flooding wording will be kept in the HWO, not to mention preceding repeated rainfall. It is also important to note that the NAM shows increasing dry air in the mid-levels, which could allow for increasing lapse rates/instability sufficient for isolated strong/severe convection. However, model confidence is not high enough for additional messaging on this matter as this has been falsely shown in the NAM in recent days. By mid-week, a more quasi-zonal flow pattern will be noted across the southeastern U.S. with the Bermuda High expanding westward. This will lead to increasing subsidence and, hence, decreasing shower/thunderstorm coverage. As the typical summertime pattern continues, the focus will be on the higher terrain for PoPs. An upper shortwave and surface frontal boundary are also expected to set up over the Northern Tier by Thursday, which be features of focus for the weekend. Nevertheless, lessened convective coverage and continued above normal heights mid-week make the case for seasonally hot temperatures well into the 80s to lower 90s. Friday through Sunday Heading through the end of the week and into the weekend, confidence is lower on how the pattern will evolve. The ECMWF and CMC deterministic guidance are both more aggressive with the upper trough and surface frontal boundary approaching from the north, which would increase diurnal chances for rain each day. The GFS shows a similar pattern further to the north with more embedded shortwave energy aloft. In any case, higher PoPs are justified with more focus on the higher terrain and in northern areas closer to the potential shortwave. BW && .AVIATION... 00Z TAF DISCUSSION. A line of rain and thunderstorms will impact CHA over the next two to three hours before potentially impact TYS and weakening as it moves northeast. Do not expect high chance of precip impacts at TRI terminal this evening, but included VCTS for the next few hours. Fog and low cigs will be possible at TAF sites that receive rain this evening, but overall confidence in impacts is low. Included mention of MVFR fog at all sites, but the potential will exist for some IFR/LIFR fog conditional on precip coverage this evening and a calm wind late tonight. By late in the period, additional scattered showers and storms will develop across the area with showers and VCTS mentioned at all sites. JB && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 86 70 84 69 / 80 60 60 70 50 Knoxville McGhee Tyson Airport, TN 70 87 70 86 69 / 50 60 50 60 40 Oak Ridge, TN 69 86 69 84 68 / 70 60 50 70 40 Tri Cities Airport, TN 67 88 67 87 66 / 20 60 20 60 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 313 PM EDT Sun Jul 11 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 313 PM EDT Sun Jul 11 2021 /213 PM CDT Sun Jul 11 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight An isolated strong storm is possible this afternoon along with the possibility of localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few isolated strong storms will be possible Monday, with strong gusty winds the primary threat. Showers and thunderstorms on both Monday and Tuesday will have the potential to produce heavy rainfall, which may cause localized flooding. Afterwards, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement National Weather Service Morristown TN 759 PM EDT Sun Jul 11 2021 TNZ083>085-120045- Rhea TN-Meigs TN-McMinn TN- 759 PM EDT Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...CENTRAL MEIGS AND NORTHWESTERN MCMINN COUNTIES UNTIL 845 PM EDT... At 759 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Dayton, moving northeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Decatur, Old Washington, Clear Water, Peakland and Big Spring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3544 8499 3566 8480 3551 8462 3535 8488 TIME...MOT...LOC 2359Z 215DEG 23KT 3543 8490 JLB
Special Weather Statement
National Weather Service Morristown TN
804 PM EDT Sun Jul 11 2021
TNZ012-035-120045-
Scott TN-Morgan TN-
804 PM EDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN AND CENTRAL SCOTT
COUNTIES UNTIL 845 PM EDT...
At 804 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wartburg, moving northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Oneida, Huntsville, Helenwood, Sunbright, Smokey Junction, Norma,
Elgin, Robbins, Frozen Head State Park and Slick Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3643 8436 3642 8435 3639 8431 3638 8432
3639 8433 3631 8433 3627 8436 3626 8438
3625 8437 3608 8450 3621 8472 3653 8459
TIME...MOT...LOC 0004Z 209DEG 23KT 3624 8458
JLBSpecial Weather Statement National Weather Service Morristown TN 823 PM EDT Sun Jul 11 2021 TNZ099-100-120115- Bradley TN-Hamilton TN- 823 PM EDT Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 915 PM EDT... At 823 PM EDT, Doppler radar was tracking a strong thunderstorm over Chattanooga Valley, or 8 miles east of Trenton, moving northeast at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Ridgeside, South Cleveland, Harrison, East Cleveland, Red Bank and Collegedale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3533 8515 3521 8483 3499 8497 3499 8537 TIME...MOT...LOC 0023Z 211DEG 31KT 3490 8536 JLB
Special Weather Statement
National Weather Service Morristown TN
830 PM EDT Sun Jul 11 2021
TNZ036-067>069-120115-
Anderson TN-Roane TN-Loudon TN-Knox TN-
830 PM EDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX...SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE
COUNTIES UNTIL 915 PM EDT...
At 830 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Ridge, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Farragut, Oliver Springs, Bradbury,
Dearmond and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3580 8454 3590 8448 3598 8450 3599 8444
3602 8438 3605 8436 3605 8434 3606 8435
3613 8418 3584 8415
TIME...MOT...LOC 0030Z 253DEG 23KT 3592 8439
JLBSpecial Weather Statement
National Weather Service Morristown TN
853 PM EDT Sun Jul 11 2021
TNZ013-036-069-120145-
Anderson TN-Campbell TN-Knox TN-
853 PM EDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...ANDERSON AND
SOUTHERN CAMPBELL COUNTIES UNTIL 945 PM EDT...
At 852 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksboro to 7 miles north of Oliver
Springs to near Oak Ridge. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Oliver Springs, Jacksboro, Caryville,
Rocky Top, Norris, Norris Dam State Park and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3635 8398 3628 8399 3627 8401 3626 8400
3593 8403 3591 8427 3599 8432 3631 8431
TIME...MOT...LOC 0052Z 222DEG 27KT 3630 8428 3614 8428 3596 8434
JLBSpecial Weather Statement
National Weather Service Morristown TN
923 PM EDT Sun Jul 11 2021
TNZ068-085-086-120200-
Northwest Monroe TN-Loudon TN-McMinn TN-
923 PM EDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
NORTHEASTERN MCMINN AND NORTHWESTERN MONROE COUNTIES UNTIL 1000 PM
EDT...
At 923 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sweetwater, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sweetwater, Loudon, Madisonville, Englewood, Vonore, Greenback,
Niota, Philadelphia, Fort Loudon State Park and McGee Carson
Peninsula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 8443 3556 8460 3580 8436 3562 8418
3561 8419 3559 8417 3559 8415 3558 8413
3558 8412 3557 8409 3555 8409 3555 8407
TIME...MOT...LOC 0123Z 228DEG 36KT 3559 8448
JLBThe Northeast Alabama radar (KHTX), 135 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 flash flood. Local standard time, as filed.
Minor flooding of roadways across Meigs County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976375.